Oklahoma, 2008Flash Flooding and Flooding in Oklahoma, August 18 to 19, 2008
August 18 to 19, 2008 · NWS OUN · 6 events in 5 counties and zones
An unseasonably strong upper level storm system moved over the southern half of Oklahoma, beginning on the 18th and continuing through the 19th. Abundant moisture was in place ahead of the storm system and even increased as the storm system began moving east over the Red River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong upper level storm system moved over the southern half of Oklahoma, beginning on the 18th and continuing through the 19th. Abundant moisture was in place ahead of the storm system and even increased as the storm system began moving east over the Red River. Several waves of heavy showers and thunderstorms overspread areas from Hollis to Oklahoma City, resulting in extremely high precipitation totals and widespread flooding and flash flooding. Many city and county roads were closed due to high water, and several water rescues occurred. Monetary damages were estimated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 18, 3:05 AM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 18, 3:05 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
405 AM CDT MON AUG 18 2008
.DISCUSSION...UPPER LOW OVER SERN COLORADO CONTINUES TO MOVE
SLOWLY SEWD THIS MORNING AND IS EXPECTED TO DRIFT INTO THE TX
PANHANDLE BY THIS EVENING. FAIRLY WIDESPREAD PRECIP HAS DEVELOPED
OVER SOUTHWESTERN PARTS OF THE FA OVERNIGHT AS LIFT HAS INCREASED
WITH THE APPROACH OF THE LOW. MOVEMENT OF THE SHOWERS HAS BEEN
FAIRLY SLOW. MOST AREAS HAVE SEEN LIGHT TO MODERATE RAIN WITH A
FEW LOCALLY HEAVY AMOUNTS. FAIRLY DIFFUSE LOW LEVEL BOUNDARY
EXPECTED TO REMAIN SOUTH OF THE FA AND WILL NOT GO WITH A FLASH
FLOOD WATCH ATTM. HOWEVER...SOME LOCALLY HEAVY RAIN WILL REMAIN
POSSIBLE THROUGH THE DAY IN THE SOUTHWEST. DRIER AIRMASS TO THE
NORTHEAST WILL CONTINUE TO LIMIT NEWD SPREAD OF THE PRECIPITATION
AND WILL TAPER POPS ACCORDINGLY. UPPER LOW EXPECTED TO GRADUALLY
WEAKEN AS IT MOVES SEWD INTO NORTH TEXAS TONIGHT AND TUESDAY. THUS
PRECIP THREAT WILL ALSO GRADUALLY SHIFT MORE TOWARD SOUTHERN PARTS
OF THE FA. SYSTEM THEN BEGINS TO LIFT NEWD IN ADVANCE OF STRONG
S/W TROUGH PUSHING INTO THE NORTHERN ROCKIES LATER IN THE WEEK
WITH PRECIP THREAT MAINLY CONFINED TO THE SE. THE NORTHERN
ROCKIES SYSTEM THEN MOVES INTO THE NORTHERN PLAINS LATE IN THE
PD. WILL CONTINUE WITH LOW POPS FOR THE WEEKEND WITH THE
ASSOCIATED COLD FRONT EDGING INTO THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 76 63 79 63 / 60 50 40 20
HOBART OK 76 63 79 63 / 80 70 30 20
WICHITA FALLS TX 79 66 80 65 / 90 70 40 30
GAGE OK 74 57 81 59 / 70 50 30 10
PONCA CITY OK 81 62 82 63 / 20 20 30 20
DURANT OK 80 67 80 64 / 70 70 50 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
22/02
Hazardous weather outlook, Aug 18, 5:50 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
650 AM CDT MON AUG 18 2008
OKZ004>048-050>052-TXZ083>090-181700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
650 AM CDT MON AUG 18 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND WIDELY SCATTERED THUNDERSTORMS ARE
EXPECTED...BUT SEVERE WEATHER IS UNLIKELY.
DISCUSSION...
WIDESPREAD SHOWERS AND WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE
TODAY...MAINLY ACROSS WESTERN NORTH TEXAS AND THE WESTERN HALF OF
OKLAHOMA AS AN UPPER LEVEL LOW MOVES FROM SOUTHEAST COLORADO INTO
THE TEXAS PANHANDLE. WITH LIMITED INSTABILITY SEVERE THUNDERSTORMS
ARE UNLIKELY. HOWEVER...LOCALLY HEAVY RAIN WILL BE POSSIBLE FROM THE
SLOW MOVING STORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
A LOOSELY ORGANIZED UPPER-LEVEL STORM WILL TRACK VERY SLOWLY ACROSS
THE REGION DURING THE WEEK. SCATTERED THUNDERSTORMS WILL OCCUR...
ESPECIALLY IN THE EARLY EVENING HOURS. THE GREATEST COVERAGE WILL BE
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. WEAK INSTABILITY
WILL LIMIT STORM INTENSITY. THE MAIN HAZARDS WILL BE OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. THE UPPER-LEVEL
STORM IS EXPECTED TO LEAVE THE REGION BY THURSDAY. THUNDERSTORMS
COULD THEN RETURN TO THE FORECAST AS EARLY AS FRIDAY NIGHT...WHEN A
COLD FRONT APPROACHES NORTHERN OKLAHOMA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
IIEvent by event
3 flash flood, 2 flood, 1 heavy rain. Local standard time, as filed.
Flash Flood, Cotton
- When
- August 18, 7:00 AM CST to 11:00 AM CST
- Where
- Cotton County, 4 mi N of Walters to Walters
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.408, -98.310
Three to six inches of rain in a short amount of time resulted in numerous county roads being closed.
Flash Flood, Comanche
- When
- August 18, 7:00 PM CST to 9:15 PM CST
- Where
- Comanche County, 1.79 mi NW of Faxon to Faxon
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 34.480, -98.600
Numerous county roads were washed out and impassable due to very high water.
Flash Flood, Jefferson
- When
- August 19, 2:00 AM CST to 5:00 AM CST
- Where
- Jefferson County, 5 mi NW of Waurika to 5 mi NE of Waurika
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.221, -98.062
The Sugden bridge along Highway 81 was under water. Water was reported over numerous county roads and highways, including Highway 70. Several homes reported as much as one foot of water inside the homes. Total rainfall for this area was nine to eleven inches. Monetary damages were estimated.
Heavy Rain, Jefferson
- When
- August 19, 3:00 AM CST
- Where
- Jefferson County, Waurika
- Reported by
- Emergency Manager
- Coordinates
- 34.170, -98.000
The measured precipitation total at the Waurika Fire Department was 10.50 inches. The rain fell from 5am on the 18th to 4am on the 19th.
Flood, Canadian
- When
- August 19, 8:30 AM CST to 3:00 PM CST
- Where
- Canadian County, 3 mi N of Yukon to 2 mi N of Yukon
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 35.543, -97.740
Widespread flooding occurred over eastern Canadian county, with the greatest flooding occurring from NW 23rd Street and Richland Avenue to Highway 66 and Banner Road. Five people were rescued by boat here, with three of those from their home and two from their cars. As much of four feet of water was standing over numerous other city and county roads, making them impassable. Monetary damages were estimated.
Flood, Oklahoma
- When
- August 19, 9:00 AM CST to 1:00 PM CST
- Where
- Oklahoma County, Warr Acres to 4 mi SE of Nichols Hills
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.520, -97.620
Numerous city roads over the western half of Oklahoma City were closed to due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, August 18 to 22, 20081 death · 4 injured · $4.0 million · EF2 · 23 events
- Flash Flooding and Flooding in Texas, August 18 to 19, 2008$25 million · 4 events
- Damaging Winds in Washington, August 18, 20081 death · $3,000 · 50 kt wind · 6 events
- Flash Flood and Flood in Texas, August 18, 2008$1.2 million · 4 events
- Damaging Winds in New York, August 18, 2008$90,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in New York, August 18, 2008$60,000 · 1 in hail · 4 events
- Heavy Rain in Florida, August 18 to 23, 200810 events
- Lightning Strike in Alabama, August 18, 20081 injured · 1 event
- Hail and Damaging Wind in Oregon, August 18, 2008$600 · 1 in hail · 9 events
- Hail and Damaging Winds in Vermont, August 18, 2008$12,000 · 50 kt wind · 3 events
- Damaging Winds in Idaho, August 18 to 20, 2008$11,000 · 50 kt wind · 2 events
- Flash Flooding in Oklahoma, August 18, 2008$10,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134003, 133999, 134001, 134002, 134004, 134006.